For allergy sufferers, the fall season can be just as bad as the spring. A quick trip to the pharmacy for an over-the-counter (OTC) medicine; however, can quickly becoming an overwhelming experience.
“Individuals are faced with shelf after shelf of products that often times have very similar names,” noted Dr. Daniel A. Hussar, Remington professor of pharmacy of the Philadelphia College of Pharmacy at University of the Sciences in Philadelphia. “A lot of times, their selection of a product is based on an advertisement. Sometimes individuals are impressed by products that have a large number of ingredients.”
Dr. Hussar strongly recommends that patients speak with the pharmacist before selecting the OTC product that will be the most effective and safest to use for the symptoms that they are experiencing.
It also helps to know about the ingredients of the products.
If the symptoms are a runny nose, sneezing, itching of the nose, and watery eyes, chances are it’s the body’s reaction to elevated histamine levels. For that group of symptoms, an antihistamine could be sufficient by itself.
However, many antihistamines have the ability to make people drowsy. Certainly, the sleepiness side effect could have some serious consequences for those who need to be alert, like drivers.
“There is one antihistamine available without a prescription that is not likely to cause sedative effects - that drug is known generically as loratadine or by common brand names like Claritin and Alavert,” Hussar said.
Add nasal congestion to the mix of symptoms and individuals find that they now also need a decongestant. An antihistamine by itself may not be adequate to relieve the congestion.
“There are two types of decongestants - there is one type you can administer in the form of a nasal spray and the other taken orally,” Hussar explained. “The nasal sprays act promptly and are highly effective; however, an important limitation is that they should not be used for more than three days.
“Otherwise, there could be a response called ‘rebound congestion’ when the effect of a dose wears off, the congestion comes back, and it comes back sooner after each dose.” Plus, a dependency could develop.
Pseudoephedrine is a commonly used decongestant that is administered orally. While some companies have changed their formulations to replace pseudoephedrine with phenylephrine, Hussar feels that pseudoephedrine formulations are more effective and are also better because they can be administered as infrequently as once per day. Phenylephrine, has to be administered every four to six hours.
Can’t find pseudoephedrine on the shelf? Recent laws have moved the products, still available without a prescription, to behind the counter. Pseudoephedrine can be converted into methamphetamine by drug users.
Something else to consider are drug interactions.
“Since many antihistamines have a sedative side effect, other medications that also have sedative effects such as anti-anxiety medications, narcotic pain killers, or sleep medications, plus, consumption of alcoholic beverages, can play a role in drug interactions,” Hussar said. “Diphenhydramine or Benadryl is used for the treatment of allergy but is also the active ingredient in many nonprescription sleep products. Conceivably, you could have a situation in which a sleep medicine, like Sominex, has not worn off before the individual takes their allergy medicine. It’s a drug interaction of products containing the same active ingredient.
“With products containing pseudoephedrine or other decongestants, there is a general caution on the packaging that advises a health professional be consulted if the individual has high blood pressure, diabetes, enlarged prostate, or certain other conditions. The pharmacist is in a position to give advice based on patient information.”
It’s enough to give any one a headache - which of course is another allergy symptom along with post nasal drip and coughing. There are products that contain ingredients for them as well.
Points to consider before buying an OTC allergy medicine:
• Don’t choose a product with more medications than you have symptoms.
• Read the label for side effects and drug interactions.
• Speak with your pharmacist.
Revision date: June 14, 2011
Last revised: by Amalia K. Gagarina, M.S., R.D.